The Dry Eye Zone

Rebecca's Blog

-

Blurb: Eye drops making eyes worse

I ran across this article by Dr. Mark Sherman in MDNews.com and really appreciated it. The idea that a prescription drop could make you worse, not better, is far too often overlooked altogether by doctor and patient. We really need to observe carefully the effects of anything we're taking.

When Eye Drops Make the Red Eye Worse
by Mark Sherman MD

It happens at least once a week. A patient is referred to an ophthalmologist for management of an eye infection, which appeared to be improving with use of topical antibiotic eye drops only to reverse its course and become progressively worse.

What does the ophthalmologist recommend? Stop everything? At least for a few days, consider stopping all eye drops and, under close observation, determine whether it is, in fact, recurrence of the infection or, perhaps, secondary irritation caused by toxicity of the initial eye drops.

Eye drops are the foundation of treatment for the most common ocular disorders, including allergy, infection, dry eye, glaucoma and uveitis. Patients who undergo routine cataract surgery are prescribed eye drops for the pre-, intra- and postoperative periods. What makes it possible to use these eye drops through an entire course of treatment is the preservative contained in the bottle, in addition to the therapeutic agent and vehicle. The preservatives used in most multiuse topical ophthalmic products have been used for decades. Preservatives are essential for the safe and efficient treatment of most ocular disorders. However, an eye problem that initially improves and then worsens may be a red flag pointing to the potential for ocular toxicity caused by some preservatives.

Toxicity of a preservative refers to the chemical action of the preservative that leads to damage to or disturbance of function of any of the ocular surface structures. Virtually all premixed, multidose eye drops contain a preservative or preservative system to prevent microbial overgrowth....
Rebecca2 Comments